Go to navigation Go to content
Toll-Free: 877-980-0054
Phone: 623-584-5556
Fixing Feet PLLC

Understanding How Chemotherapy Can Cause Nerve Damage in Feet

Blog Category:
Peyman A. Elison
Comments (0)

Surviving cancer is an amazing feat and the pride you feel after completing chemo is well deserved.

Unfortunately, if you're feeling numbness or tingling in your feet, you may have suffered damage to the nerves, referred to as peripheral neuropathy. Your nerves send signals to the brain, but when the nerves are damaged, communication gets a little confused. This results in the strange sensations you may be experiencing in your lower extremities.

Chemotherapy drugs can cause peripheral neuropathy at any point during your treatment; some people will feel it soon after taking the drugs, while others may not feel it until the chemo is complete. According to the American Cancer Society, certain chemo drugs are more often linked to causing peripheral neuropathy:

  • Platinum drugs like cisplatin, carboplatin, and oxaliplatin
  • Taxanes including paclitaxel (Taxol) and docetaxel (Taxotere)
  • Epothilones, such as ixabepilone (Ixempra)
  • Plant alkaloids, such as vinblastine, vincristine, vinorelbine, and etoposide (VP-16)
  • Thalidomide (Thalomid) and lenalidomide (Revlimid)
  • Bortezomib (Velcade)

Peripheral neuropathy is more common in individuals who receive higher doses of chemo drugs or who go through chemotherapy for a longer amount of time. Doctors are aware of this and will sometimes try to give smaller doses of chemo spread out over more time.

Other cancer treatments, such as radiation and surgery, can also cause peripheral neuropathy because injuries or scarring can occur that affect the nerves.

It's also important to remember that peripheral neuropathy is not always caused by chemotherapy. You may have gone through chemo and are feeling the symptoms of peripheral neuropathy in your feet, but there is also a chance it's being caused by something else. Other common causes include:

  • Diabetes
  • Alcoholism
  • Low vitamin B levels
  • Infections
  • Some autoimmune disorders

If your feet just don't feel quite right since undergoing chemotherapy, contact Fixing Feet Institute in Surprise, Arizona for an appointment. Reach us by phone at 623-584-5556 or via e-mail at [email protected].

Category: Nerve Problems

Dr. Peyman A. Elison
Connect with me
Founder and Managing Partner of Fixing Feet Institute

There are no comments.

Post a comment

Post a Comment to "How Chemotherapy Causes Nerve Damage"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."


Email:* (will not be published)


Notify me of follow-up comments via email.

Agree Privacy Policy *